You are here

On Call: Antibiotic Allergies

Q. I'm allergic to some antibiotics. How can I tell if my son is too?


A. While genetics certainly plays a role in drug allergies, chances are your child won't inherit yours. Nevertheless, whenever a child takes an antibiotic, it's important to watch for reactions. They can occur anytime during treatment, not just on the first day or two.

Signs of a drug allergy are swelling of the face (especially around the mouth) and wheezing. If your child has any difficulty breathing, a rapid heart rate, dizziness, confusion, or seems very ill to you in any way, you should get him immediate medical attention. Any of these symptoms could indicate a severe allergic reaction.

A rash is another sign of allergy. Hives—itchy, raised bumps that come and go—are the classic example, but any type should be reported to your pediatrician right away. It's not always easy to tell if a rash is caused by an antibiotic; sometimes it's the illness that's responsible (like the viruses that can trigger an ear infection or the bacteria that cause strep throat). Your doctor will decide whether stopping the antibiotic makes sense.

Not all reactions are allergies. Some, like nausea or diarrhea, are just side effects. But if they're bad enough, your doctor may change the antibiotic or avoid it in the future.

comments